Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
Question: Metronidazole (Flagyl) during conception
|mvsp - Tue Feb 17, 2009 11:28 am||
Hi, I was taking Metronidazole for bacterial vaginitis DURING conception and for the following week. I have read that it is most dangerous during the first few weeks of pregnancy. I'm trying to decide whether to keep the pregnancy or not and possible effects are important in my decision.
|Debbie Miller, RN - Thu Mar 05, 2009 2:39 pm||
Be careful about what you read. Often data is incomplete, biased or just plain outdated. OTIS (Organization of Teratology Information Specialists) who are experts when it comes to safety in pregnancy has said this:
This is consistent with my information and experience. In actuality there are very few drugs that have actually been found to cause defects, especially among the legal substances, even in the early days following conception. The scare comes from the unknown since actual scientific studies are not performed on pregnant women. However, after many thousands of women have had such exposures, the teratology organizations that study this are able to reassure us that relatively few pose a threat. Also, animal studies have never been a good indicator of the effects on humans. Besides, they are exposed to doses much higher than would ever be prescribed to women.
This would not be a reason for terminating a pregnancy.
I hope this helps. Best wishes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.